The Annals of Probability

Spatio-temporal large deviations principle for coupled circle maps

Jean-Baptiste Bardet and Gérard Ben Arous

Full-text: Open access


We consider the $(d+1)$-dimensional an dynamical system constituted by weakly coupled expanding circle maps on $\Z^d$ together with the spatial shifts. This viewpoint allows us to use thermodynamic formalism, and to describe the asymptotic behavior of the system in this setup. We obtain a volume lemma, which describes the exponential behavior of the size under Lebesgue measure of dynamical balls around any orbit, and then a large deviations principle for the empirical measure associated to this dynamical system. The proofs are direct: we do not use the coding constructed by Jiang for such systems.

Article information

Ann. Probab., Volume 32, Number 1B (2004), 692-729.

First available in Project Euclid: 11 March 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10] 37L60: Lattice dynamics [See also 37K60]

Coupled map lattices large deviations thermodynamic formalism


Bardet, Jean-Baptiste; Ben Arous, Gérard. Spatio-temporal large deviations principle for coupled circle maps. Ann. Probab. 32 (2004), no. 1B, 692--729. doi:10.1214/aop/1079021461.

Export citation


  • Baladi, V. and Rugh, H. H. (2001). Floquet spectrum of weakly coupled map lattices. Comm. Math. Phys. 220 561--582.
  • Bardet, J. B. (2002). Large deviations results for spatially extended dynamical systems. Ph.D. thesis, Ecole Polytechnique Fédérale Lausanne.
  • Bardet, J. B. (2002). Limit theorems for coupled analytic maps. Probab. Theory Related Fields 124 151--177.
  • Bunimovich, L. A. and Sinai, Ya. G. (1988). Spacetime chaos in coupled map lattices. Nonlinearity 1 491--516.
  • Comets, F. (1986). Grandes déviations pour des champs de Gibbs sur $\Z^d$. C. R. Acad. Sci. Paris Sér. I Math. 303 511--513.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications. Springer, New York.
  • Denker, M. (1992). Large Deviations and the Pressure Function. Academia, Prague.
  • Eizenberg, A., Kifer, Y. and Weiss, B. (1994). Large deviations for $\Z^d$-actions. Comm. Math. Phys. 164 433--454.
  • Föllmer, H. and Orey, S. (1988). Large deviations for the empirical field of a Gibbs measure. Ann. Probab. 16 961--977.
  • Haydn, N. T. A. and Ruelle, D. (1992). Equivalence of Gibbs and equilibrium states for homeomorphisms satisfying expansiveness and specification. Comm. Math. Phys. 148 155--167.
  • Jiang, M. (1999). The entropy formula for SRB-measures of lattice dynamical systems. J. Statist. Phys. 95 791--803.
  • Jiang, M. (2003). Sinai--Ruelle--Bowen measures for lattice dynamical systems. J. Statist. Phys. 111 863--902.
  • Jiang, M. and Pesin, Ya. B. (1998). Equilibrium measures for coupled map lattices: Existence, uniqueness and finite-dimensional approximations. Comm. Math. Phys. 193 675--711.
  • Kaneko, K., ed. (1993). Theory and Application of Coupled Map Lattices. Wiley, New York.
  • Kaneko, K. and Tsuda, I. (2000). Complex Systems: Chaos and Beyond. A Constructive Approach with Applications in Life Sciences. Springer, New York.
  • Katok, A. (1980). Lyapunov exponents, entropy and periodic orbits for diffeomorphisms. Inst. Haudes Études Sci. Publ. Math. 51 137--173.
  • Katok, A. and Hasselblatt, B. (1995). Introduction to the Modern Theory of Dynamical Systems. Cambridge Univ. Press.
  • Keller, G. (1998). Equilibrium States in Ergodic Theory. Cambridge Univ. Press.
  • Kifer, Y. (1986). Ergodic Theory of Random Transformations. Birkhäuser, Boston.
  • Kifer, Y. (1990). Large deviations in dynamical systems and stochastic processes. Trans. Amer. Math. Soc. 321 505--524.
  • Lindenstrauss, E. (1999). Pointwise theorems for amenable groups. Electron. Res. Announc. Amer. Math. Soc. 5 82--90.
  • Lindenstrauss, E. (2001). Pointwise theorems for amenable groups. Invent. Math. 146 259--295.
  • Olla, S. (1988). Large deviations for Gibbs random fields. Probab. Theory Related Fields 77 343--357.
  • Orey, S. and Pelikan, S. (1988). Large deviation principles for stationary shifts. Ann. Probab. 16 1481--1495.
  • Orey, S. and Pelikan, S. (1989). Deviations of trajectory averages and the defect in Pesin's formula for Anosov diffeomorphisms. Trans. Amer. Math. Soc. 315 741--753.
  • Ornstein, D. and Weiss, B. (1983). The Shannon--McMillan--Breiman theorem for a class of amenable groups. Israel J. Math. 44 53--60.
  • Pesin, Ya. B. (1997). Dimension Theory in Dynamical Systems. Univ. Chicago Press.
  • Pesin, Ya. B. and Sinai, Ya. G. (1991). Space--time chaos in chains of weakly interacting hyperbolic mappings. Dynamical Systems and Statistical Mechanics 165--198. AMS, Providence, RI.
  • Pollicott, M. (1993). Lectures on Ergodic Theory and Pesin Theory on Compact Manifolds. Cambridge Univ. Press.
  • Ruelle, D. (1992). Thermodynamic formalism for maps satisfying positive expansiveness and specification. Nonlinearity 5 1223--1236.
  • Rugh, H. H. (2002). Coupled maps and analytic function spaces. Ann. Sci. École Norm. Sup. 35 489--535.
  • Wilf, H. S. (1994). Generatingfunctionology, 2nd ed. Academic Press, Boston.
  • Young, L.-S. (1990). Some large deviation results for dynamical systems. Trans. Amer. Math. Soc. 318 525--543.